- This topic is empty.
January 27, 2015 at 5:13 pm #66121
This second seizure wasn’t nearly as impactful as my wife’s first (10 days ago). It was a “grand mal” type last time, and only “partial” now. We got home the same day and even at the ER she had already full body control and recollection of what happened.
She was scared to go to sleep last night (as this time she was conscious and therefore the mental impact was much more severe) but this morning she felt really good and we had the 2nd treatment of the WBRT. That actually went fine too, hardly any side effects compared to last time when she had strong fatigue, light fever, nausea and a headache.
So we have confidence we can get through this WBRT now and then just hope the PD1 is working, which is still uncertain.
Leslie, they increased the dosage of an anti-seizure medicine called Depakine (from 300g/500g to 500g/800g) and we took 1x 4mg of dexamethasone today. The latter can reverse the effect of immunotherapy but not in this dosis.
Thanks again for all the support and glad we can keep on fighting!January 27, 2015 at 8:24 pm #66122MikersParticipant
Dear Rick, I just wanted to express my respect to your family and wish you success and unconditional win in this fight! I always read your posts carefully and admire your way of dealing with all this.January 30, 2015 at 2:25 pm #66123 Thanks Mikers
My wife has her 5th and last brain radiation session today. Side effects are manageable. Biggest worry is to find the right level of dexamethason. Too little and my wife gets neurological effects of the tumors/WBRT (difficulty speaking, typing, controlling the right side of her mouth, numb fingers) up to the point we are afraid to fall asleep because she may get new seizures… too much and it may reverse the effect of the Pembro/PD1. Any of you found a right dosis? Our doctor says 4x 4mg is standard but understand we want to take as little as possible. She doesn’t recommend further lowering though; we now take 2-3x 4mg per day. In addition to anti-seizure meds (Depakine).
Next Wednesday she’ll have her 4th Pembro infusion and on Thursday a one-day, high-dose RT session for her hip area. Primarily to reduce the pain and get her off Voltaren if possible, and with a bit of hope for a synergistic effect with the immune therapy.
Will keep you all posted,
RickJanuary 30, 2015 at 3:01 pm #66124tamieParticipant
My husband took high dose of dexa after the WBR although he was on IPI but our onclogist claim that brain needs to be takren care first and if it is not together with the IPI than it is fine, so he had high dose of dexa for a week to deal with neurological effect of the radiation and than gradually reduced it to be 2 mg per day
TammieiJanuary 30, 2015 at 9:26 pm #66125buffcodyParticipant
I presume it is your oncologist that is the one who is warning against taking too much dexa and not your figuring yourselves that it would lower the response to Pembro. I write that because I have read somewhere (that sure isn’t any kind of testimony to the truth of what I’m writing) that the anti-immune activity of steroid drugs is not always a problem in blocking the effect of immunotherapies. Maybe someone else on the site knows more about that than the little I’m putting down here. I could be way off.January 30, 2015 at 11:17 pm #66126NikiParticipant My oncologist (melanoma specialist) informed me that the steroid use can lower the response to Ipi or Pembro. Dexa will weaken the immune system. Perhaps not enough to completely counteract the immunotherapy medications, but it will certainly work against them. Although… the age of a patient will also be a determining factor on the immune system as well. As we age, immune function slowly decreases. Both my radiation oncologist and medical oncologist will only turn to Dexa if absolutely necessary to control neurological symptoms.January 31, 2015 at 2:25 pm #66127 Hi all,
Both our melanoma specialist and one in the US I consult every now and then recommanded to reduce Dexa. The first because there was little edema so it was safe to do, the second “because it can reverse the effect of the Pembrolizumab”. At the same time our Onc said that small amount of steroids are OK even when undergoing immunotherapy.
Nevertheless we probably reduced it too quickly as my wife had seizure event #3 last night. Again completely different type: first one was a severe grand mal being unconscious, second was partial epileptic attack that she witnessed and recovered from within the hour and last night didn’t even feel like one but she lost the ability to speak (logically) as if having dementia. So they further increased the Depakine, added Keppra (because she was apparently “being stuck” in the attack even though fully conscious but “confused”) and upped the Dexa again because the CT revealed no new tumors, bleedigs but more edema..
Well keep fighting…January 31, 2015 at 3:34 pm #66128Catherine PooleKeymaster
You’ve been in my thoughts and I’m so sorry to hear of the latest seizure. I hope all gets regulated with her meds and you return to the pathway of getting the WBR completed. Is she able to be at home now or in the hospital. We all send your our best wishes for better times ahead.January 31, 2015 at 8:36 pm #66129
Thanks for your care!
My wife did actually finish the WBR yesterday (5 sessions) and felt pretty OK. I guess because of the Radio therapy the edema increased in size and that in combination with our reduced steroid dose resulted in another seizure. A weak but impactful one as the others didn’t Impact her speech in such significant way. Keppra does seem to make a difference and hope she will sleep well tonight. We’re staying over in our local hospital for monitoring which I think is best. As least nothing else on the CT scan so it’s seems to be the edema which should shrink now the treatment is done and we’re taking steroids again.
Next Wednesday we could do the fourth Pembro if she recovers well enough and on Thursday get radiation for her bone mets (one session).
She is tired now and lost some spirit but if we can get through the side effects of the brain Mets and WBRT well get back to hope for Keytuda and a little wonder really!
Thanks rickFebruary 2, 2015 at 2:45 pm #66130Catherine PooleKeymaster
Your spirit is amazing. Please continue to let us know how things are going for both of you.February 3, 2015 at 11:06 am #66131
Thanks Catherine. Have no other choice but to keep fighting!
We’ll see our oncologist in Brussels tomorrow. Potentially continue with PD1 but still taking Dexa so may have to postpone it… Then hip radiation on Thursday (one, high-dosis) treatment.
My wife is really tired the past few days which may be the after effect of last week’s brain radiation and/or all the medicines: Depakine, Keppra, etc.
Will keep you posted!
- The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.